Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS Reno, NV

September 5, 2017Pershing County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Sep 5, 2017, 5:38 PM PDT for Pershing County, Nevada. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2017, 5:38 PM PDT (00:38 UTC)
Expired
Sep 5, 2017, 6:15 PM PDT
In force
37 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Pershing County, NV

The radar

The Reno radar (KRGX), 94 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
2560 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS55 KREV 060038
SVRREV
NVC027-060115-
/O.NEW.KREV.SV.W.0020.170906T0038Z-170906T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
538 PM PDT TUE SEP 5 2017

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  South central Pershing County in west central Nevada...

* Until 615 PM PDT

* At 537 PM PDT, a severe thunderstorm was located near Lovelock 
  producing intense outflow wind gusts and blowing dust. Wind gusts 
  of 68 mph have already been reported at the Lovelock Airport.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. Dust storms 
           resulting in serious accidents. 

* Locations impacted include...
  Lovelock and Interstate 80. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4004 11852 4018 11867 4036 11847 4015 11825
TIME...MOT...LOC 0037Z 231DEG 7KT 4016 11852 

HAIL...<.75IN
WIND...70MPH
 
$$

CS
1 follow-up statement
562 
WWUS55 KREV 060109
SVSREV

Severe Weather Statement
National Weather Service Reno NV
609 PM PDT TUE SEP 5 2017

NVC027-060117-
/O.EXP.KREV.SV.W.0020.000000T0000Z-170906T0115Z/
Pershing NV-
609 PM PDT TUE SEP 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PERSHING COUNTY
WILL EXPIRE AT 615 PM PDT...
                
The storm which prompted the warning earlier has moved off to the 
west and has weakened. Winds are still gusty but nowhere near as 
high as earlier. Gusts 30 to 35 mph can be expected through 7 PM.

Please relay any reports of damage to NWS Reno via our social media.

LAT...LON 4004 11852 4018 11867 4036 11847 4015 11825
TIME...MOT...LOC 0107Z 231DEG 7KT 4020 11846 

$$
CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:41 PM PDT, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 5, 1:41 PM PDT, 3 hours 57 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Reno NV
141 PM PDT Tue Sep 5 2017

.SYNOPSIS...

Low pressure near the west coast will bring chances for
thunderstorms this week with temperatures cooling back closer to
seasonal levels. Some storms on Wednesday will be strong and
produce heavy rain. Haze and smoke will continue to impact the
region at times and may get worse starting Wednesday after winds
turn more southwesterly.

&&

.SHORT TERM...

Tomorrow (Wednesday) continues to look like a potential "big day"
for strong thunderstorms as a negatively-tilted low pressure
trough swings from offshore to over central/northern CA. This
will bring a threat for some severe thunderstorms, strong outflow
winds and flash flooding across western NV, the eastern Sierra,
and northeast CA tomorrow. There are a couple of areas of
increased concern tomorrow based on the expected position of the
upper trough: (1) northern Mono County, Alpine County and the Tahoe
Basin throughout the day and evening, (2) northeast CA mainly late
afternoon through midnight, and (3) the Sierra Front Range
(including Carson Valley and Truckee Meadows areas) from late
afternoon through evening.

Precipitable water values will be in the 0.75 to 1.0 inch range
so flash flooding will be a risk with any strong thunderstorms,
especially those moving over steep terrain or over burn scars.
Damaging outflow winds are also possible and could create low
visibilities due to blowing dust across the Basin and Range.

The main forcing shifts north during the evening but the upper trough
will still be in a position to keep strong thunderstorms active
possibly through late evening, especially from the I-80 corridor
northward. Scattered thunderstorms should taper off to mainly
showers after midnight, but a few lightning strikes will remain
possible into Thursday morning. Then as the air mass destabilizes
again Thursday afternoon, isolated showers and thunderstorms are
possible, especially west of highway 95.

After being less hazy today overall, unfortunately increasing
southwest flow could transport more smoke and haze into the Sierra
and far W Nevada beginning tomorrow afternoon. JCM

.LONG TERM...Friday through early next week...

An upper low is forecast to remain near the CA coast Friday
through at least early next week. The consensus of various
computer models indicates this low cutting off away from the
zonal jet stream this weekend. The track and timing of these
cutoff lows are notoriously hard to forecast. The consensus is for
moist southerly flow and thunderstorm chances mainly east of
highway 95 Friday with isolated heavy rain possible. Then for the
weekend, the flow weakens and instability is a bit less as a ridge
strengthens across the Great Basin. This would mean storm coverage
would be less and could be confined to the Sierra south of Lake
Tahoe.

Computer models bring a trough into the Pacific Northwest early
next week but differ on how this will affect the cutoff low near
the CA coast. It could bring the low across the Sierra and into
the Great Basin Tuesday/Wednesday next week which would increase
the thunderstorm threat. JCM

&&

.AVIATION...

* Thunderstorms are the primary concern for aviation the next few
  days. For the rest of today with a SE steering flow, storms are
  most likely over the Sierra including TVL, TRK, MMH airfields
  (30%). Tomorrow (Wednesday) could see more widespread storms
  including potential impacts to RNO, CXP, NFL areas (40-50%).
  While it's not a high confidence scenario, storms Wednesday
  could be severe with wind gusts 50kts, frequent lightning, IFR
  rain/clouds, and small hail. Storms of varying coverage and
  severity remain in the forecast through Friday as an upper low
  remains parked off the N Cal coastline.

* Smoke and haze will continue over the region until further
  notice so long as large fires are burning in Cal and Nev. SE
  transport winds today will keep the thick smoke away from W Nev
  and the Sierra but a general haze will impact flight visibility
  and could obscure terrain. Starting Wednesday low level winds
  turn S/SW in the afternoon which could bring thicker smoke and
  MVFR conditions to RNO and Sierra airports. Low predictability
  but a feasible scenario.

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Sep 5, 1:05 PM PDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Reno NV
105 PM PDT TUE SEP 5 2017

CAZ071>073-NVZ001>004-052130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
105 PM PDT TUE SEP 5 2017

...THUNDERSTORMS ARE DEVELOPING ALONG THE EASTERN SIERRA AND
WESTERN NEVADA BASIN AND RANGE...

At 1259 PM PDT, isolated to widely scattered thunderstorms are
beginning to develop along the Eastern Sierra from Mono County to
Douglas County through the Western Nevada Basin and Range. The
strongest storms are capable of producing gusty winds in excess of
40 mph along with brief moderate to heavy rain.

Most of the storms will move northwest at near 20 mph. Any lightning
strikes outside of the rain cores will be capable of causing new
fire starts. Gusty winds ahead of the storms could also produce
areas of blowing dust and briefly reduce the visibility to around
1/2 mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 3774 11913 3773 11926 3788 11920 3795 11932
      3805 11931 3820 11963 3845 11968 3882 12004
      3885 12016 3941 12037 3997 11938 3999 11753
      3962 11746 3938 11776 3910 11778 3900 11819
      3847 11770 3789 11842 3747 11786 3748 11885
TIME...MOT...LOC 1959Z 240DEG 0KT 3889 11878

MB
Special weather statement, Sep 5, 3:39 PM PDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Reno NV
339 PM PDT TUE SEP 5 2017

CAZ071-072-052300-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-
339 PM PDT TUE SEP 5 2017

...STRONG THUNDERSTORM SOUTHWEST OF SIERRAVILLE...

At 336 PM PDT, Doppler radar was tracking a strong thunderstorm near
the Sierra crest southwest of Sierraville, moving northwest at 30
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm. The largest hail will be most likely near the Sierra
crest west of Sierraville.

Locations impacted, most likely by wind, could include...
Sierraville, Sattley.

LAT...LON 3962 12036 3939 12028 3938 12035 3939 12036
      3945 12038 3949 12044 3953 12043 3963 12048
TIME...MOT...LOC 2236Z 129DEG 25KT 3953 12045

SS
Local storm report, Sep 5, 3:59 PM PDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
359 PM PDT TUE SEP 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     DUST STORM       RENO                    39.54N 119.82W
09/05/2017                   WASHOE             NV   OFFICIAL NWS OBS

            A DUST STORM CAUSED BY THUNDERSTORM OUTFLOW WINDS MOVED
            ACROSS THE TRUCKEE MEADOWS REDUCING VISIBILITY AT KRNO TO
            3SM AND OBSERVED WIND GUST OF 65 MPH.

&&

MCGUIRE
Special weather statement, Sep 5, 4:06 PM PDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Reno NV
406 PM PDT TUE SEP 5 2017

CAZ071-NVZ003>005-052330-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
406 PM PDT TUE SEP 5 2017

...STRONG SOUTHERLY WINDS AND DUST BETWEEN RENO AND PYRAMID LAKE...

At 359 PM PDT, Doppler radar was tracking a strong gust front just
north of Interstate 80. Southerly wind gusts 50 to 60 mph have been
observed...and will be possible along and behind the gust front.
Also, blowing dust could reduce visibility to 3 miles or less.

Locations impacted include...
Pyramid Lake, Doyle, Spanish Springs, Cold Springs Valley, Stead,
Hallelujah Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on Pyramid Lake, be prepared for a sudden wind increase by around
430 PM and consider getting off the lake now. Gusty winds will cause
a rapid increase in wave heights which may capsize small boats.

Motorists should expect a sudden wind increase along Highway 395
north of Reno and along Pyramid Highway. Watch for areas of blowing
dust and reduced visibility.

&&

LAT...LON 4023 11950 4011 12012 3961 12012 3952 11939
      3990 11942
TIME...MOT...LOC 2259Z 172DEG 31KT 3956 11949 3963 12004

SS
Local storm report, Sep 5, 4:14 PM PDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
414 PM PDT TUE SEP 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     DUST STORM       RENO                    39.54N 119.82W
09/05/2017                   WASHOE             NV   OFFICIAL NWS OBS

            A DUST STORM CAUSED BY THUNDERSTORM OUTFLOW WINDS MOVED
            ACROSS THE TRUCKEE MEADOWS REDUCING VISIBILITY AT KRNO TO
            3SM AND OBSERVED WIND GUST OF 66 MPH.

&&

MCGUIRE
Local storm report, Sep 5, 5:36 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
536 PM PDT TUE SEP 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     2 SSE CARSON CITY       39.15N 119.76W
09/05/2017  E40 MPH          CARSON CITY        NV   TRAINED SPOTTER

            STRONG OUTFLOW WINDS. SMALL LIMBS DOWN. GUSTS 35-40 MPH
            ON NEARBY SENSORS.

&&

CS

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 5:50 PM PDTSpecial Weather StatementREVPershing, Washoe55 min
Sep 5, 6:29 PM PDTSpecial Weather StatementREVDouglas, Lyon61 min
Sep 6, 3:26 AM PDTFire Weather WatchREVWashoe5 hr
Sep 6, 8:48 AM PDTRed Flag WarningREVWashoe23 hr
Sep 6, 2:28 PM PDTSpecial Weather StatementREV62 min
Sep 6, 2:37 PM PDTSpecial Weather StatementREVChurchill53 min
Sep 6, 3:40 PM PDTSpecial Weather StatementREVPershing80 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.